TMBRA - Rider Board

 
 FAQFAQ   SearchSearch   MemberlistMemberlist   UsergroupsUsergroups   RegisterRegister 
 ProfileProfile   Log in to check your private messagesLog in to check your private messages   Log inLog in 

Lipitor

 
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc
View previous topic :: View next topic  
Author Message
Anonymous
Guest





PostPosted: Wed Nov 10, 2004 11:17 am GMT +0000    Post subject: Lipitor Reply with quote

Ride as I might, I can't seem to get my cholesterol level down. My doctor wants to put me on Lipitor now.

My overall cholesterol is 238 and my LDL is 150.

I am 50 year old male. I am 5'7" and weigh 167 lbs.

One of my riding buddies said his riding improved since he got on the medication.

I'm not sure if I have a question other than what can I expect taking the drug and will it affect my riding?
Back to top
Anonymous
Guest





PostPosted: Wed Nov 10, 2004 1:18 pm GMT +0000    Post subject: Reply with quote

I'm on it. I was on Zocor prior to going on Lipitor in January. I have noticed zero side affects from it from a riding standpoint. Last time my blood levels were checked my overall cholesterol was like 160 or some such. Just for the sake of comparison, I'm 31 and have been on either lipitor or zocor for over 3 years now. Take it and ride on!

Ron
Back to top
Anonymous
Guest





PostPosted: Wed Nov 10, 2004 3:07 pm GMT +0000    Post subject: Reply with quote

Sam are you looking for an excuse to ride slower when you move up to Sport later this month? - No excuses- you hear me none! Get on that bike and I want you winning Sport by the Spring Series!

I hope everything is going well and am looking forward to see you race in Sport at Clear Springs and the Spillway (At the Spillway I think that we get to line up together ha ha he he).
Back to top
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1371
Location: Corpus Christi and Warda, Texas

PostPosted: Wed Nov 10, 2004 4:34 pm GMT +0000    Post subject: Reply with quote

Sam:

Talk with your doctor about what side effects you might expect. Though I could easily cut and paste the listed side effects here, it is best you discuss with your doctor and pharmacist what side effects you might expect. Most side effects are uncommon and self limiting but there are some rare ones you should be aware of so you can allert your doctor of any symptoms that need further investigation. As your cholesterol has failed to respond to diet and exercise cholesterol lowering drugs are recommended at your level.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
khighfield
250+


Joined: 22 Sep 2004
Posts: 1179
Location: Houston

PostPosted: Sat Dec 18, 2004 11:21 am GMT +0000    Post subject: Reply with quote

So, Sam, did you start the Lipitor, and did you notice any side effects?

Bike Doc: my Doctor chatted with me and strongly recommends statin drugs - his view is that a heart attack will probably kill most of us, but with the statin drugs, this will happen when we are 90, not 60 years of age. Along that line of thinking, the entire population should be on these drugs (which is the way the pharmaceutical industry is pushing us). But, if my cholesterol is high, which it is, but my cardio-vascular system is in top condition (which it is), can I not postpone taking these drugs for a while? I have a natural reticence to taking medication, particularly ones that mess with my natural liver function.

It would be very interesting to take a poll of how many active cyclists are taking Statin - could be a useful study group???

Perhaps when Sam croaks from liver malfunction in a Sport class race next spring, we'll have some further indicators?

Kevin
Back to top
View user's profile Send private message Send e-mail
The Bike Doc
250+


Joined: 08 May 2003
Posts: 1371
Location: Corpus Christi and Warda, Texas

PostPosted: Sat Dec 18, 2004 11:56 am GMT +0000    Post subject: Reply with quote

khighfield:

Your cholesterol profile is made up of your HDL (High Density Lipoprotein), LDL (Low density Liproprotein) and the VLDL (Very Low Density Lipoprotein). Additionally, the tiglycerides make up a portion of you overall lipid profile. If you have high cholestor due to the HDL portion being high, that is good for you. If, however, your cholestrol is high due to the LDL and/or the VLD portions being high, that is bad for you. Additionally, individuals with high triglycerides have increase health risks.

Thus not knowing your cholestrol profile, ratios and triglycerides as well as not knowing other risk factors for you, I cannot anwswer your question except in the general terms I outlined above. Talk with your doctor further to get a better idea. It is okay to get a second opinion from a cardiologist or an internest. One drug does not fit all people and many people do not require cholesterol lowering medications.

Thanks,
_________________
Paul K. Nolan, MD
AKA: The Bike Doc
Back to top
View user's profile Send private message Visit poster's website
Display posts from previous:   
Post new topic   Reply to topic    TMBRA - Rider Board Forum Index -> Ask the Bike Doc All times are GMT - 6 Hours
Page 1 of 1

 
Jump to:  
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot vote in polls in this forum


Powered by phpBB © 2001, 2005 phpBB Group